inhalant symptoms and warning signs

Modified: 22nd Jul 2019

Last updated on July 22nd, 2019 at 02:48 pm

There are many people who abuse everyday substances that are readily available in the home. These fall into the category of inhalants. They can be just as dangerous and as hard to break free from as other drugs.

What are the inhalant symptoms and warning signs? How can you spot them in a loved one? How can you stage a successful intervention and what are the longterm treatment options?

Let’s explore these questions together so that you can get the help you need for a loved one who is abusing inhalants.

Symptoms of Addiction to Inhalants

The definition of inhalant abuse is deliberately inhaling a volatile substance to change your mental state.

Commonly abused inhalants include gasoline, paint, propane and butane gas, and air fresheners. People inhale other household products such as glue and other solvents to achieve the same kind of high.

The symptoms of inhalant use can include: 

  • Poor motor control
  • Euphoria
  • Slurred speech
  • Hallucinations
  • Nausea and vomiting
  • Loss of appetite

The term ‘inhalants’ covers a wide range of different substances. They each result in slightly different symptoms and have different side effects. Let’s look at two of the most common – solvents and gasoline.

Symptoms of solvent abuse include:

  • Short term high
  • Possibly a long session of sniffing, followed by highs
  • Feeling spaced out after the high is over

Symptoms of gasoline abuse include:

  • Coughing
  • Amplified personality
  • Hallucinations
  • Heart palpitations
  • Breathing difficulties

Once the high of an inhalant is over, the negative symptoms persist. Headaches, ongoing nausea and vomiting, sleeping difficulties and mood swings are examples.

Long-term health consequences include brain damage, breathing difficulties, heart, liver, and kidney damage. Sadly, toxins from inhalant abuse can accumulate over time in the body, causing long-term ill health.

The tragic reality is that inhalant abuse can prove fatal. It can kill almost instantly.

The name for this is SSDS – Sudden Sniffing Death Syndrome. It can happen at any time whether it’s your first time, or you’ve been abusing inhalants for years.

Otherwise healthy people can die quickly after inhaling these products. That’s because of the effect they produce on both the heart and breathing systems.

In SSDS the inhalant causes the heart to abruptly stop. Others cause asphyxia because the body can’t get the oxygen it needs. Both often have tragic consequences.

The most dangerous inhalants by numbers of deaths annually are gasoline, air fresheners and propane/butane. 

Warning Signs a Loved One May Be Abusing Inhalants

It’s never easy to confront the reality that a loved one may be abusing inhalants. But it’s dangerous to ignore the warning signs of inhalants. Urgent action is especially vital because of the risk of SSDS, which causes death extremely rapidly.

Let’s look at how to spot the warning signs in both children and adults. 

Is My Child Using Inhalants?

Inhalants are cheap, widely available and widely abused by young people and teenagers. For many, they are their first introduction into the world of drugs. 

Estimates state that as many as 20% of middle and high school children have experimented with them. 

Here are the classic warning signs that your child is abusing inhalants: 

  • Noticing empty aerosol canisters around the house
  • Missing household cleaning products, such as air freshener
  • Stains on clothing that are hard to explain
  • Physical symptoms such as a sore throat that persists without explanation
  • Distinctive ‘chemical’ smell coming from the child or their clothing

We all know that teenagers’ moods can be difficult to read. Even so, you may notice changes in mood that seem to go beyond normal teenage behavior. 

There could be sudden outbursts, losing their temper over minor things. They may begin to be more withdrawn, and you might notice changes in their personality.

When the child is actually under the influence of the inhalant, the symptoms noted above may be present. These can often resemble drunkenness, so look out for the other warning signs to make an accurate assessment of the situation. 

Is My Parent Using Inhalants?

It is true that inhalant abuse is more common in teenagers than in those over 18. During stressful situations though, some adults also resort to inhalant abuse as a form of escapism. 

If you notice any of these inhalant warning signs in your parent, then it’s time to get some professional advice:

  • Telltale ‘chemical’ smell on the person/clothing
  • Volatile behavior
  • Difficulties at work, possibly leading to unemployment
  • Extreme tiredness
  • Paranoid feelings

You may also notice rags that smell of solvents, or gasoline, and aerosols in places you wouldn’t expect them. Don’t panic, but do take action. 

Intervention for Inhalant Abuse 

The key to a successful intervention is a coordinated approach involving professionals.

There needs to be a clear path to treatment in place before attempting the intervention. Even if the person is not initially willing to engage, it is ready and waiting for when they are.

Seek professional advice on how to stage a successful intervention so that you’re ready to get it right first time.

What To Do When You Recognize Inhalant Symptoms and Warning Signs

Inhalant abuse is common and complex.

The easy access to inhalants, and the fact that they’re not expensive means that it can be more of a hidden addiction than many others. That’s why you need to be familiar with inhalant symptoms and warning signs so that you can spot this problem in time.

Take note of changes in behavior. Look out for the distinctive smell of inhalants such as solvents and gasoline hanging around your loved one. Take seriously physical symptoms that you notice.

The good news is that inhalant addiction is treatable. Many people have been able to break free. There are both inpatient and outpatient treatment options available.  

Contact us today for more information about getting needed treatment for your loved one.

Article Reviewed by Dr. Keerthy Sunder, MD, DFAPA

Dr. Keerthy Sunder, MD, DFAPADr. Keerthy Sunder, MD is an accomplished and internationally recognized expert in the field of addiction. He has earned diplomates from the American Board of Psychiatry and Neurology, the American Board of Addiction Medicine, and the Royal College of Obstetricians and Gynecologists.